Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 290, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2023, 4:58 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2023, 4:58 PM MDT (22:58 UTC)
- Expired
- Jul 17, 2023, 5:24 PM MDT
- In force
- 26 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 208 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:42 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 17, 3:42 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 342 PM MDT Mon Jul 17 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 340 PM MDT Mon Jul 17 2023 Current KCYS radar loop shows convection initiating across Carbon County and also just south of Laramie along the southern Laramie Range this afternoon. This is quite a bit different compared to what models were showing over the last 48 hours which had most of the thunderstorm activity well to the north. Radar loop shows a well defined convergence boundary/dry line feature along the Laramie Range with the best convection forming along it. HRRR has continued to increase the coverage and intensity of thunderstorm activity this afternoon and this evening across the eastern plains. Dewpoints in the low to mid 60s are still being observed across all of the western Nebraska Panhandle, with dewpoints in the low to mid 50s across the far eastern Wyoming plains. This has resulted in high MLCAPE between 1000 to 2000 j/kg across most of the high plains and a risk for severe weather late this afternoon through late this evening. Shear is plentiful with 0-6 Bulk Shear of 45 to 55 knots. Models also show a shortwave disturbance, currently across northern Wyoming, diving southeast across the area on the periphery of the upper level ridge axis that extends north of the Upper level high near the four corners region. The main forecast concern is the coverage and extend of thunderstorms and severe thunderstorms through late this evening. Previous models showed the shortwave feature much further east...barely clipping east central Wyoming and western Nebraska a few days ago. As of today, the upper level high and ridge axis are considerably further west than previous models suggested for this time of the day...so there is some degree of uncertainty with how far south the strong to severe thunderstorms will develop, especially given current radar trends this afternoon. Agree with SPC's slight to marginal risk across the eastern plains along and east of the I-25 corridor. Would not be surprised to see both the marginal and slight risk area adjusted a little south and west this afternoon since Cheyenne has struggled to reach dewpoints lower than 50 degrees. Continued to increase POP between 15 to 25 percent along the I-80 corridor, and up to 50 to 60 percent further north from Lusk to Torrington and points east of this line. Worded forecast for Damaging winds and hail, although we believe strong winds may become the primary concern due to straight hodographs, considerable forcing, and strong shear. Very warm to hot temperatures will continue on Tuesday with highs in the 80s to low 90s. Surface winds will shift into the northwest, allowing some drier air to move into the forecast area. This should limit the amount of instability and CAPE, but still expect showers and some thunderstorms to develop with a marginal risk for severe thunderstorms east of I-25. High res models show some convection early in the day across Carbon and Albany counties, gradually shifting east through the day. However, models have consistently started the day drier than expected, so there is considerable uncertainty for Tuesday regarding the timing and coverage of thunderstorms. Kept POP between 15 to 30 percent Tuesday afternoon and evening due to this uncertainty. Previously, it looked like Tuesday would be our transition day between dry and hot and cooler and unsettled weather, but now models have trended FROPA to Wednesday. Cooling trend starts on Wednesday with highs mainly in the low to mid 80s. Models show a backdoor cold front pushing south across the plains and stalling near the mountains through the afternoon. Thermodynamic profiles should be less unstable due to the cooler air near the surface. However, the front is expected to stall near the Laramie Range and expect this region to be the focus of daytime and evening convection. Kept a solid chance of showers and thunderstorms mainly for the I-80 corridor and more focused on southeast Wyoming through Wednesday evening. At this time, thunderstorms are not expected to be severe but a few stronger storms are possible. .LONG TERM...(Thursday through Monday) Issued at 249 PM MDT Mon Jul 17 2023 Daily storm chances are expected for the first half of the long term, with a chance for severe weather on Thursday. A warming trend is expected through the long term, with a hot start for next week. Precipitation chances come to an end by Saturday. Thursday looks to be an active day with the potential for severe weather across the region. An upper-level ridge begins to flatten out Thursday as zonal flow moves over the intermountain west. Strong cyclonic vorticity advection at 500mb begins as several vorticity maximums move across the CWA and mid-level flow turns northwesterly through the afternoon. A jet maximum develops into the evening hours, providing additional synoptic lift to the CWA. 700mb flow remains mostly northwesterly through the day Thursday with a low- level jet maximum developing over eastern Nebraska. SBCAPE values are marginal for Thursday, with the GFS suggesting SBCAPE values only around 500 J/kg, with similar values of MUCAPE. The GFS Ensemble suggests a decent, 30-40% chance, for CAPE to exceed 1000 J/kg, so there is a potential for higher CAPE values than currently modeled. What Thursday lacks in CAPE, it makes up in shear. Bulk shear values are forecast to be between 45 and 50 kts in southeast Wyoming and western Nebraska, with PW values exceeding 0.9in across southeast Wyoming and 1.00in for western Nebraska. Moisture and shear will not be an issue for Thursday, but CAPE could be a limiting factor. However, GFS forecast sounding show tall, skinny CAPE profiles indicative of heavy rain producing storms. While CAPE values are marginal, with northwest flow over the region, synoptic lift, high shear, and higher PWs it will be possible to get thunderstorms to initiate across the region. Trends will need to be watched as Thursday approaches. Northwest flow aloft continues into Friday as a ridge begins to build over the western CONUS. Several vorticity maximums traverse through the ridge with northwest flow over the CWA Friday allowing for the chance for afternoon showers and thunderstorms once again. A subtle shortwave is progged to move over the area in the afternoon hours, providing additional lift across the region. A jet maximum develops at 250mb, further placing the region in an favorable location for enhanced synoptic lift. The GFS Ensemble suggests a higher probability, 50-70%, for CAPE values to exceed 1000 J/kg across western Nebraska. Bulk Shear values for Friday are similar to Thursday, with 45-50 kts present across southeast Wyoming and the Nebraska Panhandle. PWs will be significantly lower Friday, especially across the Panhandle where PW values are progged to be between 0.70 and 0.80in, with 0.50 to 0.60in across southeast Wyoming. Dewpoints will also be slightly lower for Friday, but still enough to get convective development. GFS forecast soundings show better CAPE profiles across western Nebraska. All these factors come together for a prime environment for storms to develop. While it is a bit far out to determine how significant the severe threat is for Friday, all signs point to a good environment for convective development. Precipitation chances come to an end Saturday as the upper-level ridge builds over the western CONUS and shifts easterly towards the CWA. A 500mb ridge of 594dm is firmly in place across the western CONUS by Saturday and strengthens to nearly 600dm by early next week. Strong subsidence under the ridge will allow for clear skies for most of the weekend. As a result, a strong warming pattern is expected this weekend and into early next week. Temperatures will approach the mid-90s across the Panhandle by Sunday, with upper-90s being possible Monday. Max temperatures for Sunday and Monday were increased with this forecast package, as the GFS and ECMWF both suggest a stronger ridge than is currently present across the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1057 AM MDT Mon Jul 17 2023 Another day of active weather, with a Marginal Risk of severe storms from Glenrock to Sidney and a Slight Risk of severe storms from Bill to Lusk in southeast Wyoming and extending into the northern Panhandle. Main threats today will include the chance for strong to severe winds and maybe some hail within stronger storms. HiRes model guidance has storms developing along the I-25 corridor in the late afternoon and pushing eastward in to the Panhandle shortly there after. Went ahead and started trending reduced visibilities into IFR and increasing wind speeds to account for these storms. Most storms are expected to continue tracking eastward into central Nebraska by late tonight, and LLWS taking hold across the majority of terminals through tomorrow morning where higher level flows are not expected to mix down to the surface. && .FIRE WEATHER... Issued at 255 PM MDT Mon Jul 17 2023 It will remain dry this afternoon with gusty west to southwest winds west of the Interstate 25 corridor. Although conditions are generally elevated due to relative humidities around 10 to 15 percent, fuels remain green which will likely hinder the potential for rapid fire growth. Further east, humidities are above 20 percent with lighter winds. Widely scattered showers and thunderstorms are forecast to develop late this afternoon across southeast Wyoming, and then push east into the plains as they increase in coverage. Conditions will generally trend cooler and wetter over the next 48 to 60 hours through the middle of the week. Below normal temperatures and numerous showers and thunderstorms are expected by Thursday with a good chance for wetting rainfall. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...AM AVIATION...MRD FIRE WEATHER...TJT
Hazardous weather outlook, Jul 17, 2:24 PM MDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 224 PM MDT Mon Jul 17 2023 NEZ020-054-055-WYZ103>107-109>119-182030- Banner County-Kimball County-Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 224 PM MDT Mon Jul 17 2023 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widespread high temperatures ranging from 85 to 95 degrees across southeast Wyoming and the Nebraska panhandle this afternoon. There is a slight chance of thunderstorms late this afternoon and this evening along the Interstate 80 corridor. Brief strong gusty winds are possible with these storms into late this evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Hot temperatures continue into Tuesday, cooling down Wednesday and Thursday with increased thunderstorm chances. A few strong to severe thunderstorms are possible Thursday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019-021-095-096-WYZ101-102-108-182030- Dawes County-Box Butte County-Scotts Bluff County-Morrill County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County-Goshen County- 224 PM MDT Mon Jul 17 2023 This hazardous weather outlook is for the northern and central Nebraska panhandle and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight risk of severe thunderstorms this evening. These thunderstorms may continue through midnight and could contain strong damaging winds and hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Hot temperatures continue into Tuesday, cooling down Wednesday and Thursday with increased thunderstorm chances. A few strong to severe thunderstorms are possible Tuesday through Thursday. .Spotter information statement... Spotters are urged to contact law enforcement or the National Weather Service to report severe weather.
In the hours before
Special weather statement, Jul 17, 3:56 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
356 PM MDT Mon Jul 17 2023
WYZ109-110-113-114-172245-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
356 PM MDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Carbon
County through 445 PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sinclair, or near Rawlins, moving east at 40 mph. At 346 PM, Walcott
Junction mesonet station recorded a wind gust of 61 mph.
HAZARD...Wind gusts of to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rawlins, Sinclair and Teton Reservoir.
This includes Interstate 80 in Wyoming between mile markers 210 and
252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 10737 4192 10725 4183 10645 4156 10668
TIME...MOT...LOC 2155Z 279DEG 34KT 4178 10710
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WoodwardSpecial weather statement, Jul 17, 4:40 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
440 PM MDT Mon Jul 17 2023
WYZ101-102-172315-
Converse County Lower Elevations WY-Niobrara County WY-
440 PM MDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of west central
Niobrara and northeastern Converse Counties through 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bill, or 29 miles north of Douglas, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bill and Manning Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4299 10542 4329 10542 4333 10472 4299 10485
TIME...MOT...LOC 2240Z 267DEG 46KT 4317 10528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WoodwardThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:56 PM MDT | Special Weather Statement | CYS | Carbon | 49 min |
| Jul 17, 4:40 PM MDT | Special Weather Statement | CYS | Converse | 35 min |
| Jul 17, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 27 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.